Alert archive / Montana / Wind Advisories in 2020

Wind Advisory 6, NWS Missoula, MT

March 29, 20207 counties in Montana

NWS Missoula, MT issued this wind advisory at Mar 29, 2020, 2:27 PM MDT for 7 counties in Montana. It took effect at Mar 30, 2020, 12:00 PM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 29, 2020, 2:27 PM MDT (20:27 UTC)
In effect from
Mar 30, 2020, 12:00 PM MDT
Expired
Mar 30, 2020, 9:00 PM MDT
In force
9 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Ravalli County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 65 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2020-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2020-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

096 
WWUS75 KMSO 292027
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
227 PM MDT Sun Mar 29 2020

MTZ003-310300-
/O.NEW.KMSO.WI.Y.0006.200330T2100Z-200331T0300Z/
Flathead/Mission Valleys-
227 PM MDT Sun Mar 29 2020

...WIND ADVISORY IN EFFECT FROM 3 PM TO 9 PM MDT MONDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph
  expected. Isolated gusts to 50 mph are possible Monday evening.
  Low visibility and light snow accumulations are possible 
  during the late afternoon and evening.


* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...From 3 PM to 9 PM MDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ005-310400-
/O.NEW.KMSO.WI.Y.0006.200330T2300Z-200331T0400Z/
Missoula/Bitterroot Valleys-
227 PM MDT Sun Mar 29 2020

...WIND ADVISORY IN EFFECT FROM 5 PM TO 10 PM MDT MONDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph
  expected. Isolated gusts to 50 mph are possible Monday evening.
  Low visibility and light snow accumulations are possible during
  the evening.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...From 5 PM to 10 PM MDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
243 
WWUS75 KMSO 300945
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
345 AM MDT Mon Mar 30 2020

MTZ001-310300-
/O.EXB.KMSO.WI.Y.0006.200330T1800Z-200331T0300Z/
Kootenai/Cabinet Region-
345 AM MDT Mon Mar 30 2020

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph
  expected. Isolated gusts to 50 mph are possible Monday afternoon.
 
* WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to 
  Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to 
  Whitefish.

* WHEN...From noon today to 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ004-310300-
/O.EXB.KMSO.WI.Y.0006.200330T1800Z-200331T0300Z/
Lower Clark Fork Region-
345 AM MDT Mon Mar 30 2020

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph
  expected. Isolated gusts to 50 mph are possible Monday
  afternoon.

* WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, 
  Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to 
  Haugan.

* WHEN...From noon today to 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ003-310300-
/O.CON.KMSO.WI.Y.0006.200330T2100Z-200331T0300Z/
Flathead/Mission Valleys-
345 AM MDT Mon Mar 30 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
9 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph 
  expected. Isolated gusts to 50 mph are possible Monday 
  evening. Low visibility and light snow accumulations are 
  possible during the late afternoon and evening.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...From 3 PM to 9 PM MDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ005-310400-
/O.CON.KMSO.WI.Y.0006.200330T2300Z-200331T0400Z/
Missoula/Bitterroot Valleys-
345 AM MDT Mon Mar 30 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
10 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph 
  expected. Isolated gusts to 50 mph are possible Monday 
  evening. Low visibility and light snow accumulations are 
  possible during the evening.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...From 5 PM to 10 PM MDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
072 
WWUS75 KMSO 310243
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
843 PM MDT Mon Mar 30 2020

MTZ005-310345-
/O.CAN.KMSO.WI.Y.0006.000000T0000Z-200331T0400Z/
Missoula/Bitterroot Valleys-
843 PM MDT Mon Mar 30 2020

...WIND ADVISORY IS CANCELLED...



$$

MTZ001-310345-
/O.EXP.KMSO.WI.Y.0006.000000T0000Z-200331T0300Z/
Kootenai/Cabinet Region-
843 PM MDT Mon Mar 30 2020

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...



$$

MTZ003-310345-
/O.EXP.KMSO.WI.Y.0006.000000T0000Z-200331T0300Z/
Flathead/Mission Valleys-
843 PM MDT Mon Mar 30 2020

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...



$$

MTZ004-310345-
/O.EXP.KMSO.WI.Y.0006.000000T0000Z-200331T0300Z/
Lower Clark Fork Region-
843 PM MDT Mon Mar 30 2020

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...



$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Mar 29, 3:17 AM MDT, 11 hours 10 minutes earlier.

Area forecast discussion, Mar 29, 3:17 AM MDT, 11 hours 10 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
317 AM MDT Sun Mar 29 2020

.DISCUSSION...Overall the models are in agreement for the next
few days and thus forecast confidence remains high through about
the middle of next week. However, that's when a wide range of
weather solutions appear possible and thus limited changes were
made to this part of the forecast. But more on that in a bit as
first we need to discuss these next few days.

Early morning satellite and radar data show deepening
southwesterly flow developing across the Pacific and Inland
Northwestern states. In fact, increasing southerly wind at
Hamilton and the Bitterroot Valley this past hour suggest that the
warm air advection process has begun to enhance across Idaho and
Montana as well. This flow, which at present time is generally
dry, will ultimately become moist this afternoon. That's when the
combination of warm air advection and daytime heating throughout a
moistening atmosphere will produce not just scattered to numerous
showers, but also some isolated thunderstorms. So please keep an
eye to the sky if you plan to be outside at any point this
afternoon as lightning may be a threat.

While the intensity of showers may wane some tonight with the loss
of heating, the atmosphere will remain generally unstable
overnight and thus showers are expected to continue well into
Monday. Monday afternoon a strong cold front will begin to move
into NW Montana and quickly traverse the area, ultimately cross
the Continental Divide Monday evening. Models are consistent in
their depictions of an enhanced area of precipitation ahead of and
along the cold front. Intense mountain snow seems likely which,
given timing of the front, could be problematic for travel over
all the mountain passes and thus Winter Weather Advisories may be
needed.

Valley accumulations seem less likely given how warm we'll
be ahead of the front and the brief nature of precipitation as the
front quickly drives east. However, this may not be the case over
the southern reaches of Idaho County (Idaho), Ravalli, Granite,
Powell, Deer Lodge and Silver Bow County (Montana). It is here
that models show the cold front perhaps slowing a bit and thus
valley locations like Darby, Sula, Butte and Anaconda could see 1
to 2 inches of snow on short order Monday evening. Additionally,
travel over Lost Trail Pass, MacDonald Pass and Homestake Pass
could become particularly challenging Monday night into early
Tuesday morning due to a burst of intense snowfall.

The post frontal environment on Tuesday will be quite unstable and
supportive of at least some disorganized snow showers. However, a
few organized banded snow features could develop and become
anchored on the terrain of Shoshone County and Clearwater County,
Idaho. Some models even suggest banded features could be possible
across parts of far NW Montana as well. So we'll have to keep
focused on this potential in upcoming model runs.

As mentioned at the beginning, the longer range models have been
all over the place recently and thus forecast confidence nose
dives after about Wednesday. The past few days our global models
have bounced from the following pattern types: retrograding
(moving east to west) upper level low over the region to weak
high pressure ridging to northwest/westerly flow aloft and now
back to the retrograding low scenario of Thursday morning.
Fortunately it seems that the cluster analysis of ensemble members
points towards the cooler, continued troughing solutions and thus
have leaned the forecast that direction. How cold and timing of
any precipitation events are still in question. But in general,
please plan for temperatures remaining 10 to 15 degrees below
normal with continued daily shower activity into at least next
weekend.

&&

.AVIATION...The focus for showers today is quickly shifting
north and will likely keep the chance for at least vicinity
showers across NW Montana, including KGPI, throughout the day.
Elsewhere this shift north is mainly in place this morning. But it
will ultimately aid in enhancing instability over the rest of
Central Idaho and West Central Montana for a return of showers and
perhaps an isolated thunderstorm this afternoon and evening across
the rest of the Northern Rockies. While some breeziness is
certainly possible, winds will generally be light outside of the
influence from any showers or thunderstorms. The loss of daytime
heating should result in some additional stability. However, at
least some shower activity is likely to continue even after dark.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 2:29 PM MDTWinter Weather AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Lincoln, Mineral and 5 more70 hr

Nearby

Wind Advisories in Montana, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.